Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 1, NWS Key West, FL

February 1, 2021

NWS Key West, FL issued this special marine warning at Feb 1, 2021, 9:08 AM EST. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 1, 2021, 9:08 AM EST (14:08 UTC)
Expired
Feb 1, 2021, 10:15 AM EST
In force
67 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 67 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 1, 10:02 AM ESTMARINE TSTM WIND 391 Ne Windley Key, FLA SOUTHWEST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED AT THE WEATHERFLOW MESONET STATION ON STROMBOLI DR AT 1002 AM EST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WHUS52 KKEY 011408
SMWKEY
GMZ031-032-035-042-043-052-053-011515-
/O.NEW.KKEY.MA.W.0001.210201T1408Z-210201T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
908 AM EST Mon Feb 1 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Ocean Reef to west end of
  Seven Mile Bridge out 20 nm...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 1015 AM EST.

* At 907 AM EST, a line of showers and thunderstorms were located 
  along a line extending from Frank Key to 7 nm northwest of John 
  Sawyer Bank Light, moving east at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Mosquito Bank Light, Tavernier Creek, Dump Keys, Bonefish Tower,
  Tennessee Reef Light, Twin Keys and French Ref.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2518 8078 2516 8080 2518 8076 2514 8074
      2514 8072 2517 8075 2517 8072 2514 8071
      2515 8070 2517 8069 2505 8007 2459 8074
      2489 8141 2512 8115 2514 8090 2517 8090
      2516 8082 2518 8081
TIME...MOT...LOC 1407Z 280DEG 33KT 2508 8091 2486 8119 

HAIL...0.00IN
WIND...>34KTS

$$

BT
1 follow-up statement
860 
FZUS72 KKEY 011445
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
945 AM EST Mon Feb 1 2021

GMZ035-011454-
/O.CAN.KKEY.MA.W.0001.000000T0000Z-210201T1515Z/
945 AM EST Mon Feb 1 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...


LAT...LON 2517 8067 2516 8065 2516 8062 2505 8007
      2459 8074 2478 8116 2504 8076 2510 8070
      2514 8075 2512 8071 2514 8069 2514 8072
      2515 8070 2517 8069
TIME...MOT...LOC 1444Z 280DEG 33KT 2503 8057 2481 8085 

$$

GMZ031-032-042-043-052-053-011515-
/O.CON.KKEY.MA.W.0001.000000T0000Z-210201T1515Z/
945 AM EST Mon Feb 1 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 AM EST...

For the following areas...
Hawk Channel and Straits of Florida from Ocean Reef to west end of
Seven Mile Bridge out 20 nm...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...

At 944 AM EST, showers and thunderstorms were located along a line 
extending from Cowpens Cut to Long Key Viaduct, moving east at 35 
knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Buttonwood Sound, Coon Key, Mosquito Bank Light, Tavernier Creek,
Bonefish Tower, Tennessee Reef Light and Twin Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2517 8067 2516 8065 2516 8062 2505 8007
      2459 8074 2478 8116 2504 8076 2510 8070
      2514 8075 2512 8071 2514 8069 2514 8072
      2515 8070 2517 8069
TIME...MOT...LOC 1444Z 280DEG 33KT 2503 8057 2481 8085 

HAIL...0.00IN
WIND...>34KTS

$$

BT

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 1, 4:43 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 1, 4:43 AM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Key West FL
443 AM EST Mon Feb 1 2021

.DISCUSSION...
Temperatures early this morning are near 70 degrees across most
of the Florida Keys, but Big Pine Key manages to hold onto earlier
radiational cooling with a temperature near 60 degrees. Southwest
to west winds are beginning to increase across the Keys as a
surface pressure trough associated with a strong cold front moves
into the region. The Keys are flanked by marginally unstable air
ahead of this cold front with struggling showers largely failing
to become thunderstorms in the upstream air mass to our west.
Interestingly, the most successful thunderstorm is occurring in
the downstream air mass on our eastern flank, between the Florida
Straits and Andros Island. SPC mesoanalysis indicates ~1000 J/kg
of ML CAPE in this narrow region (and towards our west), while the
air mass over the Keys is currently devoid of ML CAPE. Key West
radar is largely echo-free with only a few isolated showers across
the eastern Straits. GOES-East infrared imagery depicts mostly
clear skies outside of the cumulus associated with these showers.

The weather will be rapidly changing across the Florida Keys today
as a strong cold front moves through the region this morning.
Scattered showers along the front should bring measurable
precipitation (around a tenth of an inch) to a good portion of
the Keys through noon, clearing out rather quickly behind the
front this afternoon. Isolated thunderstorms are expected to
remain mostly confined to the Florida Straits where better surface
instability can fuel rising air parcels, but ML CAPE of ~500 J/kg
could perhaps allow for a bolt or two near the Keys. The current
upstream coverage of showers (and lack of thunderstorms) does not
lend enough confidence to increase PoPs above 50% (or to include
thunder) along the island chain and surrounding nearshore waters.
High temperatures this morning will peak in the mid 70s before
rapidly falling into the upper 60s this afternoon behind the
front. Breezy southwest to west winds will become quite windy
behind the front with the potential for a few gusts greater than
30 mph along the island chain. Wind advisory conditions (frequent
gusts in excess of 35 mph) are not currently expected, but the day
shift crew will keep a close eye on this.

The bulk of the remainder of the forecast (tonight through
Saturday night) will consist of rather cool weather to start
(through Wednesday night) followed by a distinct warming trend
from Thursday onward. A progressive upper-level pattern will help
to facilitate the rapid swing in temperatures, as strong northwest
to north winds usher in a modified continental polar (cP) air
mass early this week until high pressure bridges across the
Southeastern U.S. midweek and veers surface winds to the east-
southeast. This will once again bring the return of the maritime
tropical (mT) air mass that we are so familiar with in the Keys,
sending daytime temperatures soaring well into the 70s by Friday
with nighttime lows capped near 70 degrees this weekend (thanks
to dew points in the upper 60s to near 70). Dry conditions are
expected through at least Friday night before PoPs return to the
slight chance (10-20%) range.

By Sunday confidence in the forecast drops off dramatically, as
model guidance remains divided on the arrival of the next strong
cold front. The progressive nature of this upper-level pattern all
but ensures an eventual frontal passage, but early indications are
that the mid-level trough associated with this next system will
have a harder time digging as far south as the current one has.
This will likely limit how far temperatures are able to fall
without the 'direct hit' of a cP air mass. This is typically the
case when winds behind the cold front are almost immediately from
the northeast, as opposed to a more favorable northwest to north
direction. Wind magnitudes still look formidable across the suite
of model guidance with the main question being the timing of the
front. Our forecast now reflects the consensus (or mean) which has
settled on a late Sunday afternoon frontal passage, but this is
far from guaranteed with the ECMWF holding off the passage until a
full 24 hours later (Monday afternoon). PoPs may rise to the
chance range (30-50%) in association with the front. Stay tuned.

&&

.MARINE...
A Small Craft Advisory is now in effect for all of the nearshore
and offshore coastal waters of the Florida Keys as a strong cold
front approaches the area this morning. Southwest-west breezes
will initially freshen early this morning before veering northwest
and becoming strong this afternoon. Winds will continue to freshen
tonight to strong to near gale force, then remain strong through
Tuesday night as they veer towards the north. Fresh breezes early
Wednesday morning will rapidly decline to gentle-moderate force,
veering northeast to east Wednesday night through Thursday.
Moderate to occasionally fresh southeast breezes will characterize
the forecast Thursday night through Saturday night ahead of the
next potential cold front, likely to move through the area Sunday
or Sunday night.

&&

.AVIATION...
A strong cold front will move through the EYW and MTH terminals
around 15-16Z this morning, bringing scattered showers and short
periods of MVFR or IFR conditions. Winds will shift to NW and
increase sharply once the front moves through, with sustained speeds
of 16 to 22 knots and gusts of 25 to 30 knots expected during the
afternoon. There is some potential for MVFR ceilings between 2500
and 3000 feet later this afternoon and this evening as cold air
stratocu moves in behind the front. Strong NW winds will continue
through the evening, causing crosswind issues on the EYW and MTH
runways.

&&

.CLIMATE...
On this date in 1909, the daily record cold high temperature of
59 degrees and the daily record low temperature of 47 degrees was
recorded in Key West. Temperature records date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  75  59  66  57 / 50 -  0 0
Marathon  74  58  65  54 / 50 10 0 0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...WLC
Aviation/Nowcasts....Jacobson

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 1, 4:27 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
427 AM EST Mon Feb 1 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-021200-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
427 AM EST Mon Feb 1 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will move through the Florida Keys this
morning. A Small Craft Advisory is now in effect for all of the
Keys coastal waters for tody and tonight. Isolated thunderstorms
are possible in the outer Gulf waters and Florida Straits with
cloud to surface lightning strikes being the main hazard.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Small Craft Advisory conditions are expected to persist across
all of the Keys coastal waters from Tuesday through Tuesday night
or Wednesday morning. A Small Craft Advisory may once again be
required as early as Sunday or Sunday night as the next strong
cold front approaches the Florida Keys.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

WLC

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 4:27 AM ESTSmall Craft AdvisoryKEY53 hr
Feb 1, 9:59 AM ESTSpecial Marine WarningKEY18 min
Feb 1, 10:18 AM ESTGale WarningKEY12 hr
Feb 1, 10:18 AM ESTWind AdvisoryKEYMonroe12 hr

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.